Kentucky, 2013

Flash Flood in Kentucky, September 25, 2013

September 25, 2013 · NWS JKL · 1 event in 1 county or zone

An isolated instance of flash flooding occurred in Ottowa in Rockcastle county during the mid afternoon hours of September 25, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated instance of flash flooding occurred in Ottowa in Rockcastle county during the mid afternoon hours of September 25, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 25, 1:36 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 25, 1:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT WED SEP 25 2013

.UPDATE...
ISSUED AT 116 PM EDT WED SEP 25 2013

UPDATED FOR OBSERVED CONDITIONS TO BLEND INTO THE LATE AFTERNOON
FORECAST. THERE WAS LITTLE CHANGE TO THE OVERALL FORECAST.

UPDATE ISSUED AT 1052 AM EDT WED SEP 25 2013

SHOWERS WHICH AFFECTED MOST PLACES FROM KJKL SOUTH WERE LARGELY ON
THE WAY OUT LATE THIS MORNING. 12Z NAM AND LATEST HRRR STILL GENERATE
MORE CONVECTION DURING THE AFTERNOON...ESPECIALLY OVER THE SOUTHERN
PART OF THE AREA. HAVE UPDATED POPS FOR THE REMAINDER OF THE
DAY...WITH THE MAIN CHANGE BEING A DROP BACK TO NOTHING MORE THAN
LIKELY POPS FOR MOST PLACES IN THE SOUTH. HAVE LEFT A SLIGHT CHANCE
OF THUNDER IN FOR THE SOUTH...BUT EXPECTED INSTABILITY REALLY LOOKS
MEAGER.

UPDATE ISSUED AT 755 AM EDT WED SEP 25 2013

DID A QUICK GRID UPDATE TO FINE TUNE POPS THROUGH THE NEXT SEVERAL
HOURS BASED ON THE LATEST RADAR TRENDS AND HRRR/RAP13. ALSO TWEAKED
T/TD GRIDS PER THE LATEST OBS AND TRENDS. THESE HAVE BEEN SENT TO THE
NDFD AND WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 400 AM EDT WED SEP 25 2013

07Z SFC ANALYSIS SHOWS A BROAD AREA OF WEAK LOW PRESSURE MOVING
THROUGH THE TENNESSEE VALLEY AND PUSHING INTO SOUTHEAST KENTUCKY.
THIS IS BRINGING A BATCH OF NUMEROUS TO SCATTERED SHOWERS TO THE
CUMBERLAND VALLEY EARLY THIS MORNING. A FEW LIGHTNING STRIKES
ASSOCIATED WITH THIS AREA EARLIER IN THE NIGHT HAVE ENDED FOR NOW.
LOW AND MID LEVEL CLOUDS CURRENTLY COVER EAST KENTUCKY AND THESE ARE
HELPING TO KEEP ANY FOG AT BAY. THESE CLOUDS ARE ALSO SUPPORTING
MILDER TEMPS OVERNIGHT WITH READINGS VARYING FROM THE UPPER 50S IN
THE NORTHEAST TO MID AND UPPER 60S IN THE SOUTHWEST. MEANWHILE...
WINDS ARE LIGHT THROUGH THE CWA AND DEW POINTS VARY FROM THE UPPER 50S
IN THE NORTH TO THE MID 6OS IN THE SOUTH.

THE MODELS HAVE SETTLED ON A SOLUTION ALOFT FOR THE SHORT TERM THAT
CONSISTS OF A BROAD TROUGH CROSSING INTO THE OHIO VALLEY EARLY THIS
MORNING AND ROLLING EAST ACROSS THE SPINE OF THE CENTRAL APPALACHIANS
BY THURSDAY MORNING. RIDGING EVENTUALLY FOLLOWS THIS FOR THURSDAY
EVENING...BUT NOT BEFORE CYCLONIC MID LEVEL FLOW DEPARTS LATE
THURSDAY AFTERNOON. WHILE THE MODELS ARE IN PRETTY GOOD AGREEMENT
WITH THIS EVOLUTION...THERE REMAINS SOME SUBSTANTIAL QPF DIFFERENCES
THROUGH THE CWA TODAY AND CONSISTENCY WITH THIS AND OTHER SENSIBLE
PARAMETERS HAVE BEEN BELOW AVERAGE WITH THIS SYSTEM. ACCORDINGLY...
HAVE FOLLOWED THE LATEST HRRR...NAM12...AND ECMWF MOST CLOSELY FOR WX
SPECIFICS THROUGH THE SHORT TERM.

SENSIBLE WEATHER WILL FEATURE SHOWERS AND EVENTUALLY EMBEDDED
THUNDERSTORMS MOVING INTO EAST KENTUCKY FROM WEST TO EAST...MAINLY
TARGETING THE SOUTHERN HALF OF THE CWA. THAT SAID...THE LATEST HRRR
AND RAP13 DEPICT THE HIGHER POPS AND BETTER QPF A BIT FARTHER NORTH
TODAY THAN THE NAM12 AND ECMWF SUGGEST. FOR THAT REASON HAVE LIFTED
THE HIGHER POPS AND SOME QPF A BIT NORTH OF MODEL CONSENSUS. POCKETS
OF HEAVIER RAIN FROM LONGER DURATION SHOWERS...AND A POTENTIAL FOR
TRAINING...WILL LIKELY LEAVE BEHIND UP TO AN INCH OF RAIN IN SOME
PLACES THROUGHOUT THE CUMBERLAND VALLEY. WILL ADD THIS MENTION TO
THE HWO. THE SYSTEM PULLS AWAY TONIGHT AND ENDS ALL BUT AN ISOLATED
SHOWER PCPN THREAT FOR THE AREA DURING THE EVENING. LOW CLOUDS WILL
BREAK UP DURING THE MORNING ON THURSDAY WITH GOOD AMOUNTS OF SUNSHINE
RETURNING BY AFTERNOON. IN THE FAR EAST...CLOUDS WILL LINGER LONGER
ALONG WITH A SMALL THREAT FOR A SHOWER IN THE MORNING.

USED THE CONSSHORT AND ITS BC VERSION TO INITIATE THE TD AND WIND
GRIDS THROUGH 00Z THURSDAY...THEN THE BC/CONSALL THEREAFTER. FOR
TEMPERATURES...USED THE CONSSHORT THROUGH MID MORNING BLENDED WITH A
DIURNAL CURVE BASED ON THE NAM12 AFTER SLIGHTLY MODIFYING THE
CONSALL MAX AND MIN TEMPS. AS FOR POPS...ENDED UP A TAD CLOSER TO
THE HIGHER MET NUMBERS THROUGH TONIGHT AND THEN WENT MAINLY DRY ON
THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 234 AM EDT WED SEP 25 2013

AS A WEAK AREA OF LOW PRESSURE CROSS SOUTHEAST KENTUCKY...SHOWERS
WILL CONTINUE TO OVERSPREAD THE CUMBERLAND VALLEY THIS MORNING WITH
ISOLATED THUNDERSTORMS POSSIBLE. THIS SYSTEM WILL DRAG THROUGH THE
LOWER HALF OF EAST KENTUCKY TODAY AND BRING A BETTER CHANCE OF
THUNDER TO THE TAF SITES FROM LATE MORNING INTO THE AFTERNOON. THE
HEAVIER SHOWERS ASSOCIATED WITH THIS PASSAGE SHOULD BE ENOUGH TO
LOWER CIGS AND VIS DOWN TO MVFR...AND PROBABLY BRIEFLY IFR...THROUGH
THE AFTERNOON. THE SHOWERS WILL LIKELY END FROM NORTHWEST TO
SOUTHEAST LATER THIS EVENING AS VFR CIGS AND VIS RETURN. WINDS WILL
REMAIN LIGHT AND VARIABLE THROUGH THE TAF PERIOD...EXCEPT IN THE
IMMEDIATE VICINITY OF ANY STRAY STORM.A STRONG RIDGE OF HIGH PRESSURE
WILL BUILD OVER THE AREA FROM THURSDAY NIGHT THROUGH SATURDAY
PROVIDING A DRY AND PLEASANT STRETCH OF WEATHER. THE NEXT CHANCE OF
RAIN WILL HOLD OFF UNTIL LATE SUNDAY AND SUNDAY NIGHT AS A FAST
MOVING SHORTWAVE PUSHES A COLD FRONT ACROSS KENTUCKY. MODELS STILL
DIFFER ON TIMING AND STRENGTH OF THIS SYSTEM...BUT OVERALL...THIS
FEATURE HAS LOOKED WEAKER AND WEAKER OVER THE PAST FEW DAYS WITH THE
FORCING ALMOST NON-EXISTENT. THUS...ONLY GOING TO CARRY SLIGHT CHANCE
POPS WITH THIS BOUNDARY AS IT PUSHES ACROSS THE AREA LATE IN THE
WEEKEND. THE ECMWF HOLDS THE FRONT UP NEAR THE AREA ON
MONDAY...PERHAPS ALLOWING FOR A FEW SHOWERS INTO MONDAY AFTERNOON.
HOWEVER...THE TENDENCY IS TO DRY THINGS OUT FROM MONDAY NIGHT INTO
THE MIDDLE OF NEXT WEEK. A GOOD CHANCE MOST OF THE EXTENDED WILL
REMAIN DRY FOR MOST OF THE AREA. TEMPERATURES WILL TREND SLIGHTLY
ABOVE NORMAL FOR THE END OF THE WEEK INTO SATURDAY...BEFORE A SLIGHT
DIP FOR SUNDAY AND MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 236 PM EDT WED SEP 25 2013

CONDITIONS WERE MAINLY VFR AT THE START OF THE PERIOD...WITH ISOLATED
IFR. THERE WERE SCATTERED SHOWERS AND VERY ISOLATED THUNDERSTORMS
OVER ALL BUT THE FAR NORTHERN PART OF THE AREA. THE SHOWERS AND
THUNDERSTORMS WILL PEAK IN COVERAGE LATE THIS AFTERNOON...AND THEN BE
ON THE DECLINE WITH MOST OF THEM DYING OUT BY 02Z. CLOUDS WILL THIN
OUT THIS EVENING...WHICH WILL ALLOW FOG TO DEVELOP. MOST PLACES
SHOULD DROP TO IFR BETWEEN 04Z AND 10Z...WITH GRADUAL IMPROVEMENT TO
VFR BEGINNING AFTER SUNRISE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Sep 25, 3:10 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT WED SEP 25 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
410 AM EDT WED SEP 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY AND INTO THE
EVENING ACROSS EAST KENTUCKY. LOCATIONS GENERALLY SOUTH OF THE HAL
ROGERS PARKWAY MAY SEE BRIEF PERIODS OF HEAVY RAIN FROM LATE THIS
MORNING THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

The radar

The Jackson,KY radar (KJKL), 105 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockcastle

When
September 25, 2:00 PM EST to 2:30 PM EST
Where
Rockcastle County, Ottawa to 1.28 mi SSW of Ottawa
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.370, -84.470

Highway 1650 was covered by up to 3 feet of flowing water near the Ottowa Baptist Church. The road was covered for approximately 30 minutes. Several driveways were also washed out in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472784.